Tennessee, 2013

Flood in Tennessee, September 3 to 4, 2013

September 3 to 4, 2013 · NWS OHX · 1 event in 1 county or zone

A slow moving line of thunderstorms with heavy rain moved southward into Putnam County Tennessee resulting in flash flooding across the county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A slow moving line of thunderstorms with heavy rain moved southward into Putnam County Tennessee resulting in flash flooding across the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Sep 3, 10:29 PM CST, 1 minute earlier.

Area forecast discussion, Sep 3, 10:29 PM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1129 PM CDT TUE SEP 3 2013

.UPDATE...FOR 06Z AVIATION FORECASTS.

&&

.AVIATION...SPRAWLING HIGH PRESSURE WILL CONTROL MID STATE WEATHER
THROUGH THE FORECAST PERIOD. THIS MEANS, MOSTLY CLEAR SKIES AND
LIGHT AND VARIABLE WINDS.

VFR CONDITIONS ARE EXPECTED TO DETERIORATE TO MVFR AFTER 08Z AT BNA
AND CKV, DUE TO FOG, WITH IFR AND PSBLY LIFR AT CSV. THESE FOGGY
CONDITIONS WILL LIKELY PERSIST THR0UGH 13Z, THEN IMPROVE TO VFR BY
14Z-15Z.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

19
Hazardous weather outlook, Sep 3, 4:05 AM CST, 18 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
505 AM CDT TUE SEP 3 2013

TNZ005>011-022>034-056>066-075-077>080-093>095-041015-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
505 AM CDT TUE SEP 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

55

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Putnam

When
September 3, 10:30 PM CST to September 4, 12:30 AM CST
Where
Putnam County, 2.2 mi WNW of Cookeville to 1.04 mi NW of Wilhite
Cause
Heavy Rain
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
36.186, -85.534

The Putnam County Sheriff's Office reported 3 feet of water covering the roadway at Highway 111 and East 10th Street. Also, flooding was reported in many other areas across Putnam County with some vehicles stranded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2013Every state in 2013This day in weather historyWarnings in Tennessee, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 478363.